Take a free contraceptive test at BestMethodForMe.com
Managing Contraception Questions and Answers
Questions & Answers
Everything you ever wanted to know about managing contraception and weren't afraid to ask.

Click here to ask a question
Search the Questions & Answers Browse by Category
<< Return to questions


What are the risks of taking birth control pills if you have a Mirena IUD? Will this decrease future fertility? #1118/9
I have had my Mirena IUD in for 8 months and now I have a cyst on my ovary. My ObGyn put me on the Loestrin 24 pill for a months to shrink the cyst. But now I have severe cramps, nausea , headaches and nipples sore.

The hosptial and doctors have done pregnancy tests and they are negative. I was wondering if this will make me more fertile while I am using both contraceptives.Also, what the risks of having a IUD and taking birth control at the same time?

Taking pills while using a Mirena only means that you are very, very, very, very, very unlikely to become pregnant!!!!!

Using birth control pills does not increase risk from an IUD.  In fact, use of pills may have several benefits for a woman using an IUD, including decreased menstrual cramps and more regular periods.

IUDs and pills do not decrease your fertility after you stop using them.


As you suggest, there are several ways in which both Mirena and pills may actually increase your fertility after both Mirena and the pills have been discontinued.

 

Non-Contraceptive Uses of IUDs…Mirena (the levonorgestrel IUD) insertion has been recommended for women with the following:

painful menses/severe cramping

heavy bleeding, anemia [Monteiro – 2002]

dysfunctional uterine bleeding (DUB)

endometriosis [Petta – 2005]

uterine fibroids

endometrial hyperplasia

progestin for women receiving menopausal estrogen therapy

[Anderson – 1994]  [Luukkainen – Steroids – 2000]

 How are your cramps and nausea today?

 

Key Words:  Mirena IUD, cyst, ovary, severe cramps, nausea, headaches, sore nipples, negative pregnancy tests, birth control pills, decrease, fertility, non-contraceptive uses, levonorgestrel, painful menses, heavy bleeding, anemia, dysfunctional uterine bleeding, endometriosis, uterine fibroids, hyperplasia, progestin, menopausal therapy

Posted 11-25-2009, Updated 12-6-2009, Updated 12-23-2009

Robert A. Hatcher MD, MPH
Emeritus Professor of Gynecology and Obstetrics
Emory University School of Medicine
Atlanta, GA
---2009-12-23


Managing Contraception for Your Pocket 2013-2014
  


Managing Contraception for Your Pocket 2013-2014
  

The directors and owners of this website and any publications and information concerning health matters offered here advise a person with a particular problem to consult a primary-care clinician or a specialist in obstetrics, gynecology, or urology (depending on the problem or the contraceptive) as well as the product package insert and other references before diagnosing, managing, or treating the problem.
Visitor Comments
No visitor comments posted.

Post a comment
Post Comment
To post a comment for this question, simply complete the form below. Fields marked with an asterisk are required.
   Your Name:
   Email Address:
* Your Comment:
* Enter the code below:
 
Related Questions
No related questions were found.
Attachments
No attachments were found.

Suggestions, recommendations, questions, comments, data from the literature, interpretation of laboratory tests and other information provided on this site are for informational purposes only and are not intended to be relied upon as advice from or implied to be a substitute for the professional advice of a physician, nurse practitioner, nurse midwife, counselor or other healthcare professional. Always seek the advice of your clinician or other professional for any questions you may have regarding your health, medical condition, method of birth control and other family planning or personal/social issues. Periodic references to costs of birth control methods on this website are estimates only and your actual cost for any specific method of birth control may be more or less than the stated amount. Emory University School of Medicine, Bridging the Gap Foundation, and Bridging the Gap Communications Inc are not responsible for any damage or loss you may incur as a result of your use of or reliance on any material or information provided through this website.